Heavy Snow, Androscoggin
- When
- January 30, 2:00 AM EST to January 31, 10:00 AM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure moving east from the Great Lakes and a second low dropping southeast from Canada on the 29th merged over the Gulf of Maine on the 30th, then intensified rapidly. The storms brought heavy snow to much of western Maine.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure moving east from the Great Lakes and a second low dropping southeast from Canada on the 29th merged over the Gulf of Maine on the 30th, then intensified rapidly. The storms brought heavy snow to much of western Maine. Most of the area received 4 to 8 inches of snow; however, a band of 8 to 14 inches fell from Sagadahoc and Androscoggin Counties through southern Somerset County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 29, 9:50 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
950 PM EST THU JAN 29 2015
.SYNOPSIS... ANOTHER STORM SYSTEM WILL BRING A PERIOD OF MODERATE
TO HEAVY SNOWFALL TO THE AREA LATE TONIGHT THROUGH EARLY SATURDAY.
HIGH PRESSURE FOLLOWS OVER THE WEEKEND...WITH ANOTHER SYSTEM
MOVING SOUTH OF NEW ENGLAND ON MONDAY. HIGH PRESSURE WILL FOLLOW
MIDWEEK. LOW PRESSURE WILL PASS BY TO OUR SOUTH ON THURSDAY.
&&
.NEAR TERM /TONIGHT/...
950 PM UPDATE...UPDATED THE FORECAST TO SLOW THE EASTWARD
PROGRESSION OF LIGHT SNOW THIS EVENING...BASICALLY DELAYING IT
A FEW HOURS DUE TO THE PRESENCE OF LOW LEVEL DRY AIR. OTHERWISE...
NOT SIGIFICANT CHANGES.
725 PM UPDATE...NO MAJOR CHANGES TO THE GOING FORECAST. HAVE UPDATED
TEMPERATURES AND POPS BASED ON LATEST TRENDS IN OBSERVATIONAL DATA.
PREVIOUSLY...
LOOK FOR CLOUDS TO OVERSPREAD THE CWA THIS
EVENING...WITH SNOW BREAKING OUT FROM W-E AFTER MIDNIGHT AS CLIPPER
SYSTEM TRACKS EWD OUT OF THE GREAT LAKES AND INTO NEW ENGLAND. PARTS
OF NH COULD SEE UP TN INCH OR SO BY THE MORNING COMMUTE...BUT BULK
OF SNOWFALL WILL HOLD OFF UNTIL LATER IN THE MORNING. MINS TONIGHT
WILL DROP OFF SOMEWHAT THIS EVENING...MORE SO IN THE EAST...WHERE
SKIES WILL BE CLEAR A LITTLE LONGER...BUT SW ABV THE BOUNDARY LYR
AND A WEAK ONSHORE FLOW SHOULD START SET TEMPS ON THE RISE AFTER
MIDNIGHT...ESPECIALLY IN COASTAL AREAS.
&&
.SHORT TERM /6 PM FRIDAY AND FRIDAY NIGHT/... 500MB TROUGH
ASSOCIATED WITH THE CLIPPER MOVES INTO THE ERN CONUS AND PHASES
WITH SRN STREAM WAVE WHILE GETTING REINFORCING SHOT OF ENERGY FROM
UPSTREAM. THIS WILL TILT THE TROUGH NEG AND CLOSE IT OFF THE 500
MB LOW ALLOWING SFC LOW TO INTENSIFY AND MID LVL SYSTEM TO CLOSE
OFF. THIS WILL GENERATE SOME DEFORMATION AND BANDING FRI AFTERNOON
AND EVE ACROSS ME...WHICH WILL LKLY SPILL OVER INTO ERN NH. THE
12Z MODEL SUITE...OVERALL SHOWED MORE QPF...AND HAVE THUS SNOW
AMTS HAVE INCREASED AS WELL...AND EXPANDED THE WARNING INTO ERN
NH. HEAVIEST SNOW WOULD BE FOUND N AND E OF PORTLAND FROM FRI
AFT THRU FRI EVENING WHERE 8-12" WILL BE COMMON WITH LOCALLY
HIGHER AMTS. THE BANDING COULD PRODUCE SNOWFALL RATES OF 1-2"
HOUR. THRU THE STORMS WINDS WILL GENERALLY BE LIGHT...BUT NW FLOW
BEHIND THE SYSTEM WILL PICK UP LATE FRI NIGHT AND COULD PRODUCE
SOME BLOWING AND DRIFTING.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
LOW PRESSURE CONTINUES RAPID CYCLOGENESIS ON SATURDAY ALONG THE
EASTERNMOST PORTIONS OF THE GULF OF MAINE AS IT EXITS INTO THE
CANADIAN MARITIMES. SNOW WILL WIND DOWN OVER EASTERN SECTIONS.
CLEARING...BREEZY AND COLD CONDITIONS TO FOLLOW.
12Z MODEL SUITE IS THEN IN BETTER AGREEMENT DEPICTING A
REINFORCING SHOT OF COLD AIR ASSOCIATED WITH AN ARCTIC FRONT
CROSSING THROUGH THE REGION DURING THE MIDDAY AND EARLY AFTERNOON
HOURS. MODELS ARE ALSO CONVERGING ON A SOLUTION THAT A WAVE OF LOW
PRESSURE WILL MOVE ALONG THIS FRONT WHICH WILL BE SITUATED OVER
THE MID ATLANTIC REGION. THIS IS FURTHER SOUTH THAN PREVIOUS RUNS.
HIGH PRESSURE TO QUICKLY FOLLOW THIS PROGRESSIVE AND POSITIVELY
TILTED SYSTEM. THE NEXT FRONTAL SYSTEM WILL CROSS OUR REGION
WEDNESDAY NIGHT.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...VFR THIS EVE DETERIORATES TO IFR OR LOWER AT TIMES
IN SN AND LOW CIGS...PERSISTING INTO FRI NIGHT. SOME IMPROVEMENT
MAY BE POSSIBLE LATE FRI NIGHT IN KLEB/KHIE/KHIE...BUT WILL HAVE
TO WAIT UNTIL SAT MOST EVERYWHERE ELSE.
LONG TERM...CONDITIONS WILL IMPROVE TO VFR ACROSS ALL AIRPORTS
SATURDAY AND REMAIN VFR THROUGH THE WEEKEND.
&&
.MARINE...
SHORT TERM...WATER WILL BE QUIET THROUGH THE DAY FRIDAY...BUT NW
FLOW WILL START TO INCREASE FRI EVE...WITH GALES EXPECTED AFTER
MIDNIGHT.
LONG TERM...GALES WILL LIKELY CONTINUE INTO SATURDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 1 AM FRIDAY TO 6 AM EST SATURDAY FOR
MEZ007-008-012-013-018>020-023-024.
WINTER STORM WARNING FROM 3 AM FRIDAY TO 10 AM EST SATURDAY
FOR MEZ009-014-021-022-025>028.
NH...WINTER STORM WARNING FROM 1 AM FRIDAY TO 6 AM EST SATURDAY FOR
NHZ001-002-004-006-009-010-013-014.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 6 AM EST
SATURDAY FOR NHZ003-005-007-008-011-012-015.
MARINE...GALE WATCH FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT
FOR ANZ150>154.
&&
NEAR TERM UPDATE...MLE
NEAR TERM...CEMPA
SHORT TERM...CEMPA
LONG TERM...CANNONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 333 PM EST THU JAN 29 2015 MEZ009-014-021-022-025>028-302045- CENTRAL SOMERSET-SOUTHERN SOMERSET-KENNEBEC-INTERIOR WALDO-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO- 333 PM EST THU JAN 29 2015 ...WINTER STORM WARNING IN EFFECT FROM 3 AM FRIDAY TO 10 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ003-005-007-008-011-012-015-302045- NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-MERRIMACK-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 333 PM EST THU JAN 29 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 6 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. A GENERAL SNOWFALL OF SEVERAL INCHES IS LIKELY FRIDAY INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007-008-012-013-018>020-023-024-NHZ001-002-004-006-009-010-013- 014-302045- NORTHERN OXFORD-NORTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN FRANKLIN- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK- COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS-NORTHERN CARROLL- SOUTHERN CARROLL-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 333 PM EST THU JAN 29 2015 ...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 6 AM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. ANOTHER MORE IMPORTANT STORM SYSTEM MAY AFFECT THE AREA MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-302045- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 333 PM EST THU JAN 29 2015 ...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. GALE FORCE WINDS ARE POSSIBLE LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
15 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555041, 555042, 555043, 555044, 555045, 555046, 555047, 555048, 555049, 555050, 555051, 555052, 555053, 555054, 555055.